feedback

How I stopped using metformin

When I was first diagnosed with type 2 diabetes, my doctor prescribed metformin twice daily to control my blood sugar levels. I was warned of possible side effects such as diarrhea, muscle pain, fever, dizziness, breathing difficulty, rash, and liver or kidney problems. The latter can be worsened by alcohol consumption, and since I enjoy a beer or a glass of wine with dinner, I was motivated to get off the drug as soon as possible. I watched carefully for any signs of the side effects, but I was very lucky and experienced little or no discomfort while on the drug. I have friends who have had much less pleasant reactions, however.

Controlling my diabetes without metformin

I attended diabetes education classes conducted by the local hospital, and they went into the chemistry of metformin and other diabetes drugs in detail. I learned that metformin is perhaps the most common oral medication prescribed for type 2 diabetes. I also learned that by losing weight I might be able to control my blood sugar without it. So I listened very carefully to the sessions on portion control and carbohydrate counting, as well as the ones on the benefits of aerobic exercise. I highly recommend diabetes education classes to anyone who has been diagnosed, because they will give you tools to get the disease under control and avoid unpleasant complications.

Armed with knowledge and determination, I set about losing weight, eventually dropping 40 pounds. My doctor was very pleased with my results. When he looked at the log I kept of my blood sugar levels, he suggested I stop the metformin and see if I could manage my blood sugar levels without it. I have now done so for over two years, except for a brief period when I needed the drug to counteract the effects of steroid treatment of pneumonia.

As I said, my reaction to the drug was remarkably free of side effects, so living with metformin posed no challenges except the abstinence from alcohol. Actually, the abstinence probably helped with the weight loss, so it was probably a good thing, in retrospect. My advice to people on metformin, particularly those who are experiencing side effects, is to get motivated to lose weight and get on a regular exercise program. If the metformin is not effective in controlling your blood sugar, you should tell your physician and he may prescribe an alternative oral medication or perhaps insulin.

About Roger Diez

Roger Diez was diagnosed with type 2 diabetes in September 2008. He subsequently lost 40 pounds and is now happy to share he is off medication and controls his diabetes through diet and exercise.

Sign up for our newsletter
  • Get diabetes supplies
    delivered to your door.
  • Find companies that offer free
    delivery of the brands you want.
  •  

  • Diabetes supplies
     CPAP mask and tubing
  • How would you describe yourself?

  • Do you have Medicare as your primary insurance?
  • Yes No
  • PROCESSING...

Featured Blog Article

Add a comment
Google Plus
Name
(required) *
Email
(required,will not be displayed) *
Website
(optional)
Can't read this?
Get two new words
Listen to the words
Help
*
PROCESSING...